Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Albany, NY

June 20, 2019Warren County, New York

NWS Albany, NY issued this flash flood warning at Jun 20, 2019, 12:19 PM EDT for Warren County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 12:19 PM EDT (16:19 UTC)
Expired
Jun 20, 2019, 3:15 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Warren County, NY

The radar

The Albany radar (KENX), 106 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 12:24 PM EDTHEAVY RAIN 1.25Warrensburg, NYWEATHERNET6
Jun 20, 12:50 PM EDTHEAVY RAIN 2.321 E Chestertown, NYTOTAL RAINFALL SINCE 9AM.
Jun 20, 1:30 PM EDTFLASH FLOOD4 Ese North Creek, NYRIVER CUTOFF ROAD CLOSED DUE TO FLOODING
Jun 20, 1:30 PM EDTFLASH FLOOD6 Ssw North Creek, NYBARNEY HILLS ROAD CLOSED DUE TO FLOODING
Jun 20, 1:30 PM EDTHEAVY RAIN 2.52 Wnw Warrensburg, NY2.30 INCHES FROM 1115 AM TO 115 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS51 KALY 201619
FFWALY
NYC113-201915-
/O.NEW.KALY.FF.W.0001.190620T1619Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
1219 PM EDT Thu Jun 20 2019

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Warren County in east central New York...

* Until 315 PM EDT.

* At 1217 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 1.50 to 
  2.00 inches of rain have fallen including nearly 2.00 inches at 
  the Chestertown, NY NYS Mesonet station. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Warrensburg, Lake George Village, Johnsburg, Eagle Point
  Campground, Scaroon Manor Public Campground, Chestertown, North
  Creek, Bolton Landing, Bolton, Thurman, Lake George, Stony Creek,
  Harrisburg, Thurman Station, Big Hollow, Sodom, Starbuckville,
  Edwards Hill, Wevertown and Pottersville.

Additional rainfall amounts of 0.50 to 1.00 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
      4376 7391 4380 7351

$$

CS
2 follow-up statements
925 
WGUS71 KALY 201728
FFSALY

Flash Flood Statement
National Weather Service Albany NY
128 PM EDT Thu Jun 20 2019

NYC113-201915-
/O.CON.KALY.FF.W.0001.000000T0000Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NY-
128 PM EDT Thu Jun 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
WARREN COUNTY...

At 123 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms and areas of heavy rain over the warned area have 
produced 1.50 to 2.50 inches of rain over the past 2-3 hours. This 
includes nearly 2.50 inches at the Chestertown NYS Mesonet 
Station. Flash flooding continues to be a concern.

Some locations that will experience flooding include...
Warrensburg, Lake George Village, Johnsburg, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Bolton
Landing, Bolton, Thurman, Lake George, Stony Creek, Harrisburg,
Thurman Station, Big Hollow, Sodom, Starbuckville, Edwards Hill,
Wevertown and Pottersville.

Additional rainfall amounts of 0.50 - 0.75 inches are possible in 
the warned area through 3:15PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
      4376 7391 4380 7351

$$

CS
647 
WGUS71 KALY 201910
FFSALY

Flash Flood Statement
National Weather Service Albany NY
310 PM EDT Thu Jun 20 2019

NYC113-201920-
/O.EXP.KALY.FF.W.0001.000000T0000Z-190620T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NY-
310 PM EDT Thu Jun 20 2019

...THE FLASH FLOOD WARNING FOR WARREN COUNTY WILL EXPIRE AT 315 PM
EDT...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 4341 7369 4337 7416 4338 7416 4358 7419
      4376 7391 4380 7351

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:05 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 20, 11:05 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1105 AM EDT Thu Jun 20 2019

.SYNOPSIS...
A low pressure system will track across New York State today
bringing periods of heavy rain. There is the potential for localized
flooding and a couple of strong to severe thunderstorms today into
this evening. Rain should end by Friday afternoon as high pressure
builds into the Northeast from the Great Lakes. The weekend looks
pleasant, with sunny, dry and breezy conditions forecast.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1105 AM...radar shows moderate to heavy rain occurring
across the northwest part of the forecast area. Up to 0.84
inches of rain in the past 3 hours measured in southern Herkimer
County. Updated POPs to account for slow southeastward progress
of this area of rain with only chance POPs over southeast part
of forecast area for next couple of hours. Line of storms now
developing over Finger Lakes and Southern Tier of NY which will
have to be watched as it moves east today. Temperatures are mild
with muggy conditions a dewpoints have risen into the 60s
across our forecast area.

Previous...
Enhanced rainfall rates could result in up to 2 inches of rain
this morning over the Mohawk Valley, Adirondacks, and Lake
George/Saratoga region. This could lead to some localized urban,
low lying, or poor drainage flooding this morning. The only
other change to the forecast is a slight increase of
temperatures this afternoon based on the past few runs of the
HRRR...nudged the previous forecast temps to the HRRR temps.
Good confidence in the HRRR output due to the fact that it is
matching up very well with current observations and radar
trends.

The low over the southern Great Lakes Region is expected to
intensify and track across central NY as the upper level
shortwave approaches from the west. Mid- level frontogenesis is
expected along a distinct wind shift boundary, enhancing the
circulation/lift above the low level convergent boundary that is
expected to be oriented from SW to NE over the southern
Adirondacks. This could lead to heavy rain and embedded
convection for a couple hours this afternoon and could lead to
some urban, low lying, and poor drainage flooding north of I-90.
Much of the region south of I-90 will remain mostly dry until
the afternoon hours. Temperatures in the mid- to- upper 70s and
dew points in the upper 60s will provide some instability up to
around 1000 J/kg MLCAPE, generally south of I-90. There will be
decent mid-level flow providing 30+ knots of 0-6km shear as the
cold front associated with the low swings through the region
this afternoon into the evening, so some organized convection is
expected, most likely as a broken line with some bowing
segments possible. The primary threats will be torrential
downpours (PWATS nearing 2 inches) and strong wind gusts. There
could be some isolated flooding hazards with this line of
convection as well. An isolated flash flood cannot be ruled out
for the entire region today.

After this portion of the low pushes east, a lagging mid-level
trough is expected to linger over the region with moist/cyclonic
flow. There will be additional rain showers overnight into
Friday morning due to this, but instability looks negligible so
thunderstorms are not expected. The low moves off the East Coast
by Friday afternoon with mid-level heights rapidly rising
behind it. This will lead to surface high pressure building in
from the NW and a strong pressure gradient in place. Resultant
NW flow will persist Friday afternoon with gusts up to 20-35
MPH. Skies will begin to break up from west to east Friday
evening with some sunshine expected before sunset Friday night.

Highs (lows) Thursday and Friday will be in the 70s (60s) in
valley regions and upper 60s (50s) over the higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
High pressure will continue to build over the region through the
short term period leading to mostly sunny skies and dry
conditions on Saturday. Temperatures will be seasonable in the
mid-to-upper 70s in valley regions and upper 60s over the higher
terrain. Dew points will be in the 50s so it will be a nice
reprieve from the humid conditions. Winds will continue to be
gusty out of the NW with gusts up to 25 MPH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Saturday night into Sunday with a dry
northwest flow regime in place, as surface high pressure gradually
tracks eastward across the region. This pattern will result in
plenty of sunshine, seasonably warm temperatures and comfortable
humidity levels to close out the weekend. Will continue mention of
dry conditions Sunday night through Monday morning, as the 500 mb
ridge axis is still forecast to be positioned west of our area.

Chances for showers will increase later Monday into Monday night, as
the upper ridge axis moves overhead and a more humid air mass starts
to move in. It appears any shower activity will be rather
disorganized, with no significant forcing due to weak features.

A better chance for showers and thunderstorms looks to be Tuesday
into Wednesday, as an upper level trough and frontal system
gradually track eastward across the region. Differences start to
arise in the guidance, as the GFS is depicting a more progressive
and less amplified upper level trough, with drying conditions
Tuesday night. However, the ECMWF is indicating a deeper trough with
a closed low at 500 mb over the Great Lakes. This would result in
the threat for showers/storms continuing Tuesday night into
Wednesday. Since this period is several days out, will mention
chance pops for now and monitor trends.

Overall, temperatures look to be slightly above normal for late
June, but likely no significant heat (>90 degrees) in the next 7-10
days.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Widespread low stratus clouds with IFR/MVFR cigs will persist
through the morning, with gradual improvement to MVFR expected
by late this morning.

Light showers may affect TAF sites this morning. A steady rain
will develop at KGFL by early this afternoon, continuing through
much of the afternoon north of an area of low pressure tracking
eastward near KALB. There is expected to be enough instability
building this afternoon for a broken line of thunderstorms with
heavy downpours. Confidence has increased to mention TEMPO for
+TSRA and associated IFR conditions from late afternoon into
early evening at all terminals.

Persistent clouds (mainly in MVFR range) and scattered showers
will persist through much of the night.

Winds this morning will be south-southeast around 5 kt or less
then increase to 5 to 10 kt by this afternoon.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A low pressure system will track across the region today bringing
heavy rain along with it. There is potential for localized flooding
and possibly a couple strong to severe thunderstorms this afternoon
into the evening. The system departs on Friday as high pressure
builds into the Northeast this weekend leading to pleasant, dry and
sunny conditions.

No significant fire weather conditions are expected during the
next 7 days. Min RH values will be around 40% over the weekend,
otherwise expect RH values between 60%-80%. Light southerly
winds will be in place through Thursday before 20-30 mph wind
gusts out of the NW are in place for Friday and Saturday
afternoons. Light winds expected heading into next week.
Temperatures will generally be in the 60s/70s through Saturday,
then 70s/80s are expected through mid next week.

&&

.HYDROLOGY...
A low pressure system will track across the region today bringing
heavy rain along with it. There is potential for localized flooding
and possibly a couple strong to severe thunderstorms this afternoon
into the evening. The system departs on Friday as high pressure
builds into the Northeast this weekend leading to pleasant, dry and
sunny conditions.

Storm total rainfall with the upcoming system will range from
0.75 inches over the Mid-Hudson Valley, to 2 inches over the
Adirondacks. Some of the latest Hi-Res guidance suggests
potential for convection parallel to the mean flow north of
I-90, so some training/backbuilding of heavy rain is possible.
This could lead to urban, low lying, and poor drainage
flooding. An isolated flash flood cannot be ruled out either,
especially where thunderstorms produce heavy rain. Much of the
rain will fall over a 24 hour period, therefore significant
river rises are not expected. Small, rapid responding creeks and
rivers may reach bankfull due to heavy rain and thunderstorms
but rivers are not expected to reach flood stage.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...Cebulko/SND
SHORT TERM...Cebulko
LONG TERM...JPV
AVIATION...SND/JPV
FIRE WEATHER...Cebulko
HYDROLOGY...Cebulko
Hazardous weather outlook, Jun 20, 4:54 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
454 AM EDT Thu Jun 20 2019

NYZ032-033-038>043-082>084-VTZ013>015-211100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
454 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton,
Montgomery, northern Saratoga, Warren, and Washington counties in
east central New York and Bennington and Windham counties in southern
Vermont.

.DAY ONE...Today and tonight.

Periods of heavy rain are expected today as a low pressure system
moves through the region. Low lying, urban and poor drainage areas
may experience flooding due to downpours within thunderstorms. There
is a low chance for an isolated flash flood as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance for thunderstorms on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-211100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
454 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and Schoharie, Albany, Rensselaer, Greene,
Columbia, Ulster, and Dutchess counties in eastern New York.

.DAY ONE...Today and tonight.

Periods of heavy rain are expected today as a low pressure system
moves through the region. Low lying, urban and poor drainage areas
may experience flooding due to downpours within thunderstorms. There
is a low chance for an isolated flash flood as well.

There is also a chance for thunderstorms across the Capital Region,
Catskills, and Mid-Hudson Valley into western MA and NW CT. A few of
the storms may become severe with strong to damaging winds being the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance for thunderstorms on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:14 AM EDTAreal Flood AdvisoryALYFulton, Herkimer3 hr
Jun 20, 12:06 PM EDTAreal Flood AdvisoryALYFulton, Hamilton, Saratoga, Warren3 hr
Jun 20, 1:03 PM EDTAreal Flood AdvisoryALYWarren, Washington3 hr
Jun 20, 1:35 PM EDTRiver Flood WarningALYHerkimer2 hr
Jun 20, 1:57 PM EDTSpecial Weather StatementALYHerkimer63 min
Jun 20, 2:15 PM EDTAreal Flood AdvisoryALYFulton, Herkimer, Montgomery3 hr
Jun 20, 3:26 PM EDTAreal Flood AdvisoryALYWarren3 hr
Jun 20, 7:01 PM EDTRiver Flood WarningALYHamilton7 hr

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.